Alert archive / Tennessee / Flash Flood Warnings in 2024
Flash Flood Warning 30, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jul 30, 2024, 4:09 PM CDT for Putnam County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2024, 4:09 PM CDT (21:09 UTC)
- Expired
- Jul 30, 2024, 7:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Putnam County, TN
The radar
The Nashville radar (KOHX), 97 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 4:11 PM CDT | FLASH FLOOD | 1 Sw Algood, TN | Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded. |
| Jul 30, 4:16 PM CDT | FLASH FLOOD | 2 Ne Cookeville, TN | Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1824 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.3
The text
As transmitted.
854
WGUS54 KOHX 302109
FFWOHX
TNC141-310015-
/O.NEW.KOHX.FF.W.0030.240730T2109Z-240731T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
409 PM CDT Tue Jul 30 2024
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Central Putnam County in middle Tennessee...
* Until 715 PM CDT.
* At 409 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain. Between 1 and 2.5 inches of rain have fallen. Flash
flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Cookeville and Algood.
We are seeing flooded roadways in the Cookeville area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3614 8560 3622 8556 3623 8556 3623 8555
3617 8531 3616 8531 3608 8531 3610 8557
FLASH FLOOD...RADAR INDICATED
$$
MuellerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 12:06 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 30, 12:06 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1206 PM CDT Tue Jul 30 2024 ...New AVIATION... .SHORT TERM... (Rest of today through Wednesday Night) Issued at 1113 AM CDT Tue Jul 30 2024 Pretty quiet across Middle TN as we roll up on forecast time. Some stability waves are being seen in visible satellite across our eastern counties and this is likely keeping activity at-bay this morning. Because of the lack of activity, the Heat Advisory currently out for about 2/3 of the mid-state is proving to be worthy. Sticking with the 10 degrees at 10 am mantra, BNA is looking squarely at an afternoon high of 98 degrees. Coupled with mid-70s dew points, Heat Index values this afternoon will approach 110 degrees in many areas within the advisory. The next question is eventual thunderstorms and will we get them. The northwest flow aloft currently being experienced across the region is easily showing us why this pattern is so difficult to forecast. Storms were being shown in our eastern counties first thing this morning across most of the CAMs last night. All of that ended up well east of Middle TN. Not much is different at this time. CAMs are all over the place for this afternoon and evening. Currently, we are tracking two clusters of storms: first, the one in Illinois and a second behind it in Iowa. Watching in-situ radar and satellite, one would surmise that the first cluster may actually miss the mid-state altogether. For now, will focus afternoon PoPs east of I-65, in case this early round clips our northeast (northern Cumberland Plateau) or we see scattered activity ahead of it. The second round, currently back in Iowa, is being shown in several CAMs to broach the TN-KY state line in our north after 7 pm this evening. Not a boat-load of confidence in this occurring, however, due to the trajectory of the previous two MCSs. For now, will carry about a 40 PoP into the evening. In either of these two instances, this afternoon or this evening, any thunderstorms will carry a damaging wind risk (65+ mph), heavy (and potentially flooding) rains and as we saw yesterday, a tornado can't be ruled out. If you have outdoor plans between 1 pm and about midnight, please remain weather aware. Well, that covers the next 14 hours. Where do we go from there? The northwest flow aloft should start breaking down tomorrow night. This means tomorrow, we could see more of the same. Low- confidence PoP forecasts, as well as HOT and HUMID air, once again. Have issued a Heat Advisory for the same region of Middle TN for Wednesday, but with a low-confidence PoP forecast, any storms in the afternoon in the advisory area would negate the crazy heat. && .LONG TERM... (Thursday through next Tuesday) Issued at 1113 AM CDT Tue Jul 30 2024 Once the northwest flow ends (hopefully tomorrow night), upper ridging will start to influence the region a little more. This means Thursday might actually be the hottest day of the week. Southwest boundary layer flow may keep us from reaching triple digit mercury values, but Heat Index values will likely be at least Heat Advisory level. Will continue with the one-day-at-a-time thinking and see what Thursday looks like tomorrow. The other thing happening on Thursday is an upper level low that drags down over the Great Lakes, which may give us our next batch of weather on Friday and Saturday as an associated boundary slips into the Ohio and TN Valleys. This has been depicted for several days now, so I would say some storms will accompany this boundary, especially with the instability already in place. Timing is a little suspect right now, but best guess is sometime Friday afternoon, maybe lasting into early Saturday morning. Now for the best part of this forecast: after Saturday, we should get a break. We should be able to turn the spigot off for at least a few days and while temperatures will likely remain slightly above seasonal averages, we may get to dry out through the first part of next week. && .AVIATION... (18Z TAFS) Issued at 1200 PM CDT Tue Jul 30 2024 Scattered thunderstorms are expected to develop across the region this afternoon and there may be some additional clusters of storms tonight into Wednesday morning. Greatest coverage will be around SRB/CSV this afternoon, so tempo groups will be included. Other sites BNA/MQY/CKV will have prob30 this afternoon. Storms will contain gusty winds and torrential downpours with brief vsbys impacts. Outside the storms, VFR with generally southwest winds 5-10KT. && .PRELIMINARY POINT TEMPS/POPS... Nashville 78 98 79 99 / 30 20 0 10 Clarksville 77 96 78 97 / 30 10 0 10 Crossville 69 89 71 92 / 30 50 10 20 Columbia 75 97 76 99 / 20 10 0 10 Cookeville 71 90 74 93 / 30 40 10 10 Jamestown 70 89 73 92 / 30 50 10 20 Lawrenceburg 75 95 76 97 / 20 20 0 10 Murfreesboro 75 97 76 99 / 30 20 0 10 Waverly 75 97 76 97 / 20 10 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for Bedford-Cheatham- Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis- Macon-Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Smith- Stewart-Sumner-Trousdale-Wayne-Williamson-Wilson. Heat Advisory from noon to 7 PM CDT Wednesday for Bedford- Cheatham-Davidson-Dickson-Giles-Hickman-Houston-Humphreys- Lawrence-Lewis-Macon-Marshall-Maury-Montgomery-Perry-Robertson- Rutherford-Smith-Stewart-Sumner-Trousdale-Wayne-Williamson- Wilson. && SHORT TERM...Unger LONG TERM....Unger AVIATION.....13
In the hours before
Local storm report, Jul 30, 3:17 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
317 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Hail 3 E Hermitage 36.19N 86.57W
07/30/2024 E0.25 Inch Wilson TN Public
Pea sized hail.
&&
SWULocal storm report, Jul 30, 3:34 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
334 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM Tstm Wnd Dmg 6 N Gallatin 36.47N 86.44W
07/30/2024 Sumner TN Public
Large tree limb down.
&&
SWUSpecial weather statement, Jul 30, 3:35 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Nashville TN
335 PM CDT Tue Jul 30 2024
TNZ007-008-026-027-062-302100-
Rutherford TN-Robertson TN-Davidson TN-Cheatham TN-Sumner TN-
335 PM CDT Tue Jul 30 2024
...STRONG THUNDERSTORMS WILL IMPACT DAVIDSON...NORTHWESTERN
RUTHERFORD...SOUTHWESTERN SUMNER...NORTHEASTERN CHEATHAM AND SOUTH
CENTRAL ROBERTSON COUNTIES THROUGH 400 PM CDT...
At 334 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coopertown to Rural Hill. Movement was
south at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ashland City, Nashville, Madison, Hendersonville, Smyrna, La Vergne,
Goodlettsville, Millersville, Greenbrier, Forest Hills, Oak Hill,
Coopertown, Belle Meade, Lakewood, Ridgetop, Hermitage, Bellevue,
Antioch, Old Hickory, and Joelton.
This includes the following highways...
Interstate 40 between mile markers 196 and 222.
Interstate 65 between mile markers 75 and 102.
Interstate 24 between mile markers 26 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.
&&
LAT...LON 3624 8659 3614 8656 3614 8654 3611 8653
3599 8652 3608 8699 3641 8701 3641 8673
TIME...MOT...LOC 2034Z 348DEG 19KT 3637 8691 3613 8653
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ShamburgerLocal storm report, Jul 30, 3:44 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
344 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Tstm Wnd Dmg 5 WSW Baxter 36.13N 85.72W
07/30/2024 Putnam TN Public
Tree on home. Occupant trapped.
&&
SWULocal storm report, Jul 30, 4:02 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
402 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Tstm Wnd Dmg 4 W Clarkrange 36.17N 85.10W
07/30/2024 Fentress TN Public
Large tree down.
&&
SWULocal storm report, Jul 30, 4:04 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
404 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM Tstm Wnd Dmg 6 WNW South Carthage 36.26N 86.07W
07/30/2024 Smith TN Public
Tree on Hwy 70 in Rome.
&&
SWUThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 11:12 AM CDT | Heat Advisory | OHX | Bedford, Cheatham, Davidson, Dickson, Giles, Hickman and 18 more | 56 hr |
| Jul 30, 1:16 PM CDT | Special Weather Statement | OHX | Overton | 29 min |
| Jul 30, 1:29 PM CDT | Special Weather Statement | OHX | White | 31 min |
| Jul 30, 1:30 PM CDT | Special Weather Statement | OHX | Cumberland | 30 min |
| Jul 30, 1:47 PM CDT | Severe Thunderstorm Warning | OHX | White | 28 min |
| Jul 30, 1:59 PM CDT | Special Weather Statement | OHX | Overton | 31 min |
| Jul 30, 2:04 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Overton, Putnam | 26 min |
| Jul 30, 2:11 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren, White | 19 min |
| Jul 30, 2:22 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Putnam | 23 min |
| Jul 30, 2:26 PM CDT | Special Weather Statement | OHX | Macon, Robertson, Sumner | 34 min |
| Jul 30, 2:29 PM CDT | Special Weather Statement | OHX | Clay, Fentress, Jackson, Pickett | 31 min |
| Jul 30, 2:35 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Fentress, Overton, Pickett | 40 min |
| Jul 30, 2:41 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Macon, Robertson, Sumner, Trousdale | 34 min |
| Jul 30, 2:46 PM CDT | Areal Flood Advisory | OHX | Cumberland, Fentress, Overton, Putnam | 3 hr |
| Jul 30, 2:53 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam | 19 min |
| Jul 30, 3:02 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Macon, Smith, Sumner, Trousdale, Wilson | 58 min |
| Jul 30, 3:08 PM CDT | Severe Thunderstorm Warning | OHX | Clay, DeKalb, Jackson, Macon, Overton, Putnam and 2 more | 52 min |
| Jul 30, 3:11 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Pickett, Putnam | 34 min |
| Jul 30, 3:17 PM CDT | Areal Flood Advisory | OHX | Fentress, Pickett | 102 min |
| Jul 30, 3:35 PM CDT | Special Weather Statement | OHX | Davidson | 25 min |
| Jul 30, 3:37 PM CDT | Areal Flood Advisory | OHX | Jackson, Overton, Putnam | 3 hr |
| Jul 30, 3:42 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Davidson, DeKalb, Rutherford, Smith, Warren and 2 more | 48 min |
| Jul 30, 3:44 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, DeKalb, Putnam, Smith, Van Buren, Warren and 1 more | 46 min |
| Jul 30, 4:10 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Grundy, Rutherford, Van Buren and 1 more | 65 min |
| Jul 30, 4:19 PM CDT | Areal Flood Advisory | OHX | DeKalb, Putnam, Smith, White, Wilson | 3 hr |
| Jul 30, 4:24 PM CDT | Flash Flood Warning | OHX | White | 3 hr |
| Jul 30, 5:25 PM CDT | Special Weather Statement | OHX | Warren | 35 min |
| Jul 30, 6:24 PM CDT | Special Weather Statement | OHX | Davidson | 36 min |
| Jul 30, 6:54 PM CDT | Special Weather Statement | OHX | Davidson | 36 min |
| Jul 30, 6:57 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Sumner | 33 min |
Nearby
Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.